DCSIMG

Young charity worker drowned in Derbyshire pond

editorial image

editorial image

A young charity worker who cared for his mother and brother drowned in a village pond - an inquest has ruled.

Stephen Porter was set on to go on holiday with his sister but while waiting for the taxi to arrive the 21-year-old popped out for a walk and never returned.

His car was later found abandoned, with the key still in the ignition at Carr Vale ponds and eight days after he went missing last May, his body was pulled out of the fishing pond, near Bolsover.

During the inquest on Friday, Chesterfield coroners’ court heard how Stephen, of Springfield Crescent, Bolsover, had suffered with mental health problems.

His sister Heather Porter said the night before her brother went missing “he couldn’t keep still”. She added: “He was fidgeting a lot.

“He said he just didn’t feel right in himself and his heart was beating faster than normal.”

Stephen, who was a student at Chesterfield College, full time carer for his mum and also worked at Oxfam in Chesterfield, had been receiving treatment from the children and adolescent mental health team since 2003. He had been discharged in 2009 but still used a drop-in service.

Friend Martin Annetts said Stephen had been using cannabis and M-Cat and had become very paranoid.

He said: “He told me he had to take his mum’s bank card because someone was taking money off her. He talked about it every day.”

He added: “He seemed a lot happier and livelier when he was taking drugs. Then after he seemed more down and depressed.”

Sisters Heather and Heidi described their brother as a quiet, family-orientated young man who liked to socialise.

Coroner James Newman ruled a narrative verdict and concluded Stephen had drowned on May 22, 2013.

He added: “I don’t think we can say whether he intended to take his own life.”

DC Steve Holme, manager of the Derbyshire drug market project gave evidence at the inquest.
He said: “A lot of people find M-Cat makes them feel more confident but the downside is the comedown is horrendous. People feel depressed, anxious and paranoid. Suicidal feelings are reported by a lot of users.
“Stephen’s worries seem to have be blown out of proportion and it could have been the drug making those anxieties worse.”

For more information go to www.doyouknowwhatsinit.org.uk

 

Comments

 
 

Back to the top of the page